Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 8, 2009, 11:00 PM HST for Kauai County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2009, 11:00 PM HST (09:00 UTC)
- Expired
- Mar 9, 2009, 4:00 AM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 1:03 AM HST | FLASH FLOOD | Hanalei, HI | KAUAI POLICE DISPATCH REPORTS HANALEI BRIDGE CLOSED WITH UP TO 3 FEET OF WATER FLOWING OVER THE ADJACENT ROADWAY. RELAYED BY DCO LIHUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
891 WGHW50 PHFO 090900 FFWHFO HIC007-091200- /O.NEW.PHFO.FF.W.0006.090309T0900Z-090309T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1100 PM HST SUN MAR 8 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 200 AM HST. * AT 1100 PM HST...RADAR SHOWED HEAVY DOWNPOURS OVER THE MOUNTAINS BETWEEN PRINCEVILLE AND KAPAA. THESE DOWNPOURS WERE NEARLY STATIONARY...LEADING TO RAPID RISES ON THE HANALEI RIVER. * LOCATIONS IN THE WARNING INCLUDE HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ R BALLARD
3 follow-up statements
509 WGHW70 PHFO 091030 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1230 AM HST MON MAR 9 2009 HIC007-091200- /O.CON.PHFO.FF.W.0006.000000T0000Z-090309T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 1230 AM HST MON MAR 9 2009 ...FLASH FLOOD WARNING FOR KAUAI CONTINUES UNTIL 2 AM... AT 1230 AM...RADAR CONTINUED TO INDICATE DOWNPOURS OVER THE SLOPES BETWEEN HANALEI AND KAPAA. THESE DOWNPOURS WERE NEARLY STATIONARY...AND KEEPING THE HANALEI RIVER ELEVATED. THE RIVER STAGE HAS BEEN FLUCTUATING BETWEEN 6 AND A HALF AND 7 FEET...BUT RAPID RISES ARE POSSIBLE AT ANY TIME THAT COULD LEAD TO BRIDGE CLOSURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ R BALLARD
633 WGHW70 PHFO 091114 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 114 AM HST MON MAR 9 2009 HIC007-091200- /O.CON.PHFO.FF.W.0006.000000T0000Z-090309T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 114 AM HST MON MAR 9 2009 ...FLASH FLOOD WARNING CONTINUES FOR KAUAI UNTIL 2 AM... AT 105 AM...KAUAI POLICE DISPATCH REPORTS THE HANALEI BRIDGE IS NOW CLOSED...AND UP TO 3 FEET OF WATER WAS FLOWING OVER THE NEARBY ROADWAY. WEATHER RADAR INDICATES THAT THE HEAVY DOWNPOURS THAT WERE OVER THE SLOPES OF NORTHEAST KAUAI HAVE ENDED. HOWEVER...RUNOFF WILL CONTINUE HIGH AND CONDITIONS WILL REMAIN DANGEROUS NEAR THE HANALEI BRIDGE AWHILE LONGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...THE ROAD SURFACE MAY NOT BE INTACT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM IF FLASH FLOODING PERSISTS. && LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ R BALLARD
970 WGHW50 PHFO 091158 FFWHFO HIC007-091400- /O.EXT.PHFO.FF.W.0006.000000T0000Z-090309T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 158 AM HST MON MAR 9 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 400 AM HST * AT 157 AM HST...KAUAI POLICE DISPATCH REPORTS HIGH WATER LEVELS AROUND THE HANALEI BRIDGE...WHICH REMAINS CLOSED. THE HEAVY SHOWERS THAT WERE OVER NORTHEAST KAUAI HAVE TAPERED OFF BUT RUNOFF WILL CONTINUE DANGEROUSLY HIGH AWHILE LONGER. * LOCATIONS IN THE WARNING INCLUDE HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE ROAD SURFACE MAY NOT BE INTACT AND YOU COULD BE SWEPT AWAY. TURN AROUND...DON/T DROWN. && LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955 $$ R BALLARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 8, 8:30 PM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN MAR 8 2009 .SYNOPSIS... AN ACTIVE UPPER LEVEL TROUGH NORTHWEST OF KAUAI WILL MAINTAIN AN UNSETTLED PERIOD ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST HALF OF THIS WEEK. THIS FEATURE IS EXPECTED TO DRAG EASTWARD AND CLEARING THE ISLANDS BY WEDNESDAY NIGHT. A NEW HIGH PRESSURE SYSTEM NORTHWEST OF THE STATE WILL SUPPLY THE ISLANDS WITH A COOL NORTHEAST WIND FLOW THE REST OF THE WEEK AND INTO THE WEEKEND. && .DISCUSSION... AN UPPER LEVEL TROUGH IS STILL PRESENT JUST NORTHWEST OF KAUAI. IT IS FORECAST TO DRAG VERY SLOWLY ACROSS THE STATE THROUGH WEDNESDAY. AN IMPULSE IS EXPECTED TO CARRY AWAY THE BULK OF THE LAYERED CLOUDS THAT HAVE SHROUDED THE STATE DURING THE PAST FEW DAYS. THE LAYERED CLOUDS CLEARED KAUAI LATE SATURDAY NIGHT...OAHU THIS MORNING... PARTIALLY ACROSS MAUI COUNTY THIS AFTERNOON...AND IS CURRENTLY CLEARING THE BIG ISLAND. THE BIG ISLAND ALSO TOOK THE BRUNT OF THE RAINFALL AS WELL. IN THE PAST 24 HOURS ENDING AT 8 PM HST...WAIAKEA UKA HAS 8.98 INCHES FOLLOWED BY PIIHONUA WITH 8.18 AND PAHOA WITH 7.91. THESE 3 LOCATIONS PICKED UP ALMOST AN ADDITIONAL 2 INCHES OF RAIN THIS AFTERNOON. THE WINTER ADVISORY FOR THE BIG ISLAND SUMMITS WILL REMAIN IN EFFECT THROUGH 6 AM HST MONDAY. THERE ARE STILL SOME LINGERING AREAS OF LAYERED CLOUDS OFF THE KONA COAST THIS HOUR THAT CAN PRECIPITATE UPON REACHING THE SUMMITS. DUE TO THE AMPLE SUNSHINE...THE LIGHT WIND...AND A MARGINALLY UNSTABLE AIR MASS...CONVECTIVE SHOWER DEVELOPED OVER PARTS OF KAUAI AND OAHU THIS AFTERNOON. THERE ARE STILL A LINGER SHOWER OR TWO OVER CENTRAL OAHU AND THE ADJACENT WAIANAE RANGE. SCATTERED SHOWERS ARE ALSO NOTED ON WEATHER RADAR OVER THE WINDWARD DISTRICT OF OAHU AND THE KOOLAU RANGE. SO FAR..THE GFS MODEL DID WELL IN CLEARING OUT THE LAYERED CLOUDS ACROSS OAHU AND KEEPING THE SOUPY WEATHER ACROSS THE BIG ISLAND TODAY. IT DID NOT PERFORMED WELL WITH THE WINDS...BY BEING TO OPTIMISTIC WITH THE MODERATE TRADES ACROSS THE SMALLER ISLANDS TODAY. THE WEAK SURFACE TROUGH OVER THE CENTRAL ISLANDS IS TO BLAME BY DISRUPTING THE WIND FLOW...AND WILL CONTINUE TO DO SO THROUGH WEDNESDAY. WIND SENSORS STATEWIDE THIS HOUR DETAILS LIGHT EASTERLIES ACROSS THE SMALLER ISLANDS BUT STRONG IN THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND. UPOLU IS BLOWING AT 27 MPH WHILE SOUTH POINT SENSOR HAS 23 MPH THIS HOUR. THE OUTER LIMITS OF THE WINDWARD COASTAL WATERS ARE STRONGER AS WELL. THE RSM MODEL BEST REPRESENT THE CURRENT SCENARIO...AND FURTHER SUGGEST THESE STRONG WINDS TO PERSIST IN THE 2 MENTIONED WATERS FOR A GOOD PART OF MONDAY. THE OVERALL TREND HOWEVER...IS FOR LIGHTER EASTERLIES STATEWIDE BY MONDAY NIGHT. WITH THIS IN MIND...THE WEATHER PATTERN TAKING SHAPE IS CONVECTIVE WITH SCATTERED INTERIOR SHOWERS...SLATED FOR MONDAY AND TUESDAY AFTERNOONS...AND THIS INCLUDE THE KONA SIDE OF THE BIG ISLAND. I WILL NOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS FOR THE KONA DISTRICT THESE 2 AFTERNOONS. ADDITIONALLY...DO NOT FORGET THE SCATTERED SHOWERS ON TAP FOR THE WINDWARD AND MOUNTAIN AREAS DURING BOTH NIGHTS AND DAYS. THE MODELS AGREE IN NUDGING THE SURFACE TROUGH EAST OF THE BIG ISLAND BY WEDNESDAY EVENING...ALONG WITH THE UPPER LEVEL TROUGH. SO WE EXPECT A COOL NORTHEAST WIND FLOW TO SETTLE IN WEDNESDAY NIGHT INTO THURSDAY WITH THE SURFACE HIGH PRESSURE AREA LOCATED NORTHWEST OF THE MAIN HAWAIIAN ISLANDS. THIS HIGH WILL MOVE GRADUALLY EASTWARD THROUGH THE UPCOMING WEEKEND...THUS KEEPING THE WEATHER SLIGHTLY ON THE COOL SIDE WITH MODERATE TRADES BLOWING. && .MARINE... A PER DISCUSSION ABOVE...SMALL CRAFT ADVISORY WILL BE ISSUED SHORTLY FOR THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND... THROUGH 6 PM MONDAY. SURFEITS...THE NORTHWEST SWELL HAS REACHED BUOY 51001 LOCATED NORTHWEST OF KAUAI. SO IT IS ON ITS WAY TO THE MAIN HAWAIIAN ISLANDS. WAVE WATCH MODEL DATA STILL SUGGEST THE SURF WILL RISE UP TO JUST BELOW HIGH SURF ADVISORY LEVEL OF 15 FEET ALONG THE NORTH SHORE OF OAHU MONDAY AFTERNOON. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM HST TOMORROW MORNING FOR BIG ISLAND SUMMITS. && H LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:07 PM HST | Areal Flood Advisory | HFO | Hawaii | 100 min |
| Mar 8, 9:34 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Mar 9, 4:01 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 7:22 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 32 hr |
| Mar 9, 11:42 AM HST | Special Marine Warning | HFO | 67 min |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.